Get your full text copy in PDF
Anastasiia A. Rudkovskaia, Ying-Chun Lo, Virginia Brady, Jose Costa, Wassim H. Fares
(Department of Internal Medicine, Bridgeport Hospital/Yale New Haven Health System, Bridgeport, CT, USA)
Am J Case Rep 2017; 18:941-944
Pulmonary arterial hypertension (PAH) results from proliferative vasculopathy involving all layers of the blood vessel. Similar findings may be present in pulmonary hypertension (PH) associated with microscopic tumor embolism, which are thought to be related to the phenomenon of pulmonary tumor thrombotic microangiopathy (PTTM). PTTM is associated with the activation of the coagulation system at the surface of the tumor emboli, resulting in stenosis or occlusion of the vessel.
CASE REPORT: A 49-year-old man with stage IV gastro-esophageal junction adenocarcinoma presented with complaints of cough and shortness of breath. These symptoms coincided with the initiation of trastuzumab with a new experimental medication with receptor tyrosine kinase blocking activity. A trans-thoracic echocardiogram demonstrated severely increased right ventricle (RV) cavity size with severely decreased RV systolic function. A computed tomography angiography was negative for pulmonary embolism but demonstrated new bilateral pulmonary infiltrates. Bronchoalveolar lavage ruled out an infectious etiology. Trans-bronchial biopsies (TBBx) showed arteriole obliteration by smooth muscle proliferation suggestive of pulmonary vasculopathy. The right heart catheterization (RHC) confirmed severe pulmonary hypertension. Unfortunately, shortly after the RHC, the patient developed pulseless electrical activity cardiac arrest and died. Autopsy results were similar to those of the TBBx, except for diffuse dissemination of tumor cells in the lymphatic channels and small pulmonary vessels, confirming a diagnosis of PTTM.
CONCLUSIONS: We highlight the limitations of trans-bronchial biopsies in evaluating PTTM. The final diagnosis of PTTM was not made until the autopsy was done.